Minnesota, 2022Flooding in Minnesota, June 1 to 30, 2022
June 1 to 30, 2022 · NWS DLH · 2 events in 2 counties and zones
Spring snowmelt, record April precipitation and frequent May rain events led to strong hydrologic responses within the Rainy Lake basin. Namakan Lake, Kabetogama Lake and Rainy Lake rose above the flood of record during the months of May and June before subsiding in July and returning to levels closer to normal.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Spring snowmelt, record April precipitation and frequent May rain events led to strong hydrologic responses within the Rainy Lake basin. Namakan Lake, Kabetogama Lake and Rainy Lake rose above the flood of record during the months of May and June before subsiding in July and returning to levels closer to normal. These high lake levels led to significant damage to homes and businesses along the shoreline along with docks and other related structures. Additionally, some roads were covered in water with one being temporarily raised to maintain access to a few resorts. In addition to the costs of the damage itself, many resorts in the area suffered from lost revenue by having to close during the beginning of peak tourist season in the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at May 31, 11:35 PM CST, 25 minutes earlier.
Area forecast discussion, May 31, 11:35 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1235 AM CDT Wed Jun 1 2022
.DISCUSSION...(This evening through Monday)
Issued at 423 PM CDT Tue May 31 2022
Summary: A mainly dry and quiet end to the week with rain chances
increasing this weekend into early next week.
Vertically stacked low pressure continues to pinwheel just north
of the International Border. Plenty of clouds and some scattered
light rain showers are accompanying this, along with gusty winds
due to a tight pressure gradient between low pressure and ridging
to the east. The blocking ridge to the east will keep low pressure
from drifting east, and it will move north instead. This will
lead to a generally dry and quiet Wednesday through Friday. This
area of low pressure will continue to sit and spin over eastern
Manitoba and western Ontario through the week, and an attendant
short wave will pass through the region on Thursday, possibly
resulting in a few rain showers. Otherwise, dry and seasonable
weather is in the forecast. Some cooler air being advected into
the region will result in some chilly overnight lows with some
upper 30s possible Thursday night. Frost is not expected at this
time, but if the pattern trends a little cooler, some isolated
frost can't be entirely ruled out.
Upper level easterly flow in the vicinity of Hudson Bay will
cause low pressure in Canada to retrograde through Saturday, then
slowly drift east into next week. Additional shortwaves will
traverse over the Rockies and towards the Northland this weekend
and into early next week, resulting in a pattern change favoring
more active weather. Periodic chances for rain and possibly
thunderstorms will be possible.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1235 AM CDT Wed Jun 1 2022
Showers have diminished quite a bit as of late evening and we expect
them to end soon. A mix of MVFR to VFR conditions were occurring and
the MVFR ceilings will continue for a few more hours before they
either lift or move off altogether leaving behind VFR conditions for
the rest of the period. Gusty winds will continue to decrease
tonight then good mixing is expected to develop on Wednesday with
gusts redeveloping through the day. Gusts will be highest in
northern Minnesota.
&&
.MARINE...
Issued at 423 PM CDT Tue May 31 2022
Gusty southwest winds will persist this evening and overnight,
though the wind gusts are expected to gradually weaken a bit
through the night. There may be a few localized gale force gusts
to around 35 kt early this evening, but in general, expect gusts
between 20 and 30 kt overnight. Wave heights from 4 to 6 feet will
persist through about midnight before diminishing below 4 feet.
Winds will remain fairly breezy on Wednesday from the southwest,
but wind gusts are expected to remain at or below 20 knots through
the day.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 44 66 46 66 / 40 0 0 10
INL 39 65 43 58 / 50 0 10 20
BRD 44 67 47 68 / 10 0 0 10
HYR 44 68 44 71 / 10 0 0 30
ASX 45 68 46 69 / 20 0 0 20
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 7 AM CDT this morning for LSZ121-
140>148-150.
&&
DISCUSSION...JDS
AVIATION...Melde
MARINE...JDSHazardous weather outlook, May 31, 2:28 PM CST, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
328 PM CDT Tue May 31 2022
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-012030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
328 PM CDT Tue May 31 2022
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...This afternoon and Tonight
Some strong southerly winds may continue into this evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Water levels will remain high across many of the Northland's
rivers, creeks, and streams, especially in the Rainy River Basin
and along the Mississippi River Basin.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed this afternoon or
tonight.
LSZ121-140>148-150-012030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
328 PM CDT Tue May 31 2022
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...This afternoon and Tonight
Strong west to southwest winds today into tonight will cause
hazardous conditions, especially for small craft.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The probability for widespread hazardous weather is low.
Levens
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
In the hours before
Local storm report, May 31, 8:36 PM CST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
936 PM CDT TUE MAY 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HAIL GRAND MARAIS 47.76N 90.35W
05/30/2022 U0.50 INCH COOK MN PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
0512 AM HAIL 1 E CLOQUET 46.72N 92.45W
05/30/2022 U0.50 INCH CARLTON MN PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
0450 AM HAIL SCANLON 46.71N 92.43W
05/30/2022 U0.50 INCH CARLTON MN PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
0447 AM HAIL CLOQUET 46.71N 92.47W
05/30/2022 U0.50 INCH CARLTON MN PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
0407 AM HAIL 2 W SILICA 47.25N 93.06W
05/30/2022 U0.50 INCH ST. LOUIS MN PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&
KLHLocal storm report, May 31, 8:38 PM CST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
938 PM CDT TUE MAY 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM TSTM WND DMG 3 NW STONY BROOK 47.77N 93.13W
05/30/2022 ITASCA MN PUBLIC
PHOTOS VIA SOCIAL MEDIA OF SEVERAL TREES
UPROOTED OR BROKEN. TREE DEBRIS WAS
SCATTERED OVER ROADWAY. TIME ESTIMATED FROM
RADAR.
&&
KLHLocal storm report, May 31, 10:39 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1139 PM CDT TUE MAY 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM TSTM WND DMG 3 S COHASSET 47.21N 93.63W
05/30/2022 ITASCA MN TRAINED SPOTTER
SEVERAL TREES APPROXIMATELY 8 TO 10 INCHES
IN DIAMETER WERE BLOWN OVER. A LARGE TREE
AROUND 18 TO 24 INCHES IN DIAMETER WAS ALSO
BLOWN DOWN APPROXIMATELY 1 MILE NORTHWEST OF
THE REPORT LOCATION.
&&
WFULocal storm report, May 31, 11:07 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1207 AM CDT WED JUN 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 5 SSW TOBIQUE 47.05N 94.08W
05/30/2022 CASS MN TRAINED SPOTTER
A LARGE OAK TREE LIMB APPROXIMATELY HALFWAY
UP THE TREE WAS BROKEN OFF. NUMEROUS SMALL
BRANCHES WERE ALSO BLOWN DOWN ALONG WITH
SEVERAL NEARBY SMALL TREES.
&&
WFUFlood, Koochiching
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Koochiching County, 3.06 mi W of International Falls to 1.22 mi SE of Littlefork
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 48.600, -93.467
Above normal snowfall for the 2021-2022 season was observed across northern portions of Koochiching and St. Louis counties and much of that remained on the ground into April. Heavy rainfall then fell on top of that above normal snowpack at the end of April and sent abnormally high amounts of runoff into the Rainy River Basin leading to rises on Rainy Lake. International Falls experienced their wettest April on record, helping to set the stage for the flooding. By June 15th, the level of Rainy Lake reached 1113.2 feet which was 22 inches above the 2014 peak level and 2.5 inches above the all-time record set in 1950. Having crested and setting a new all-time high, the lake level fell over the remainder of the month to 1112.4 feet (13 inches above 2014 peak and slightly below the 1950 record) by the start of July. The high lake levels led to extensive damage to properties adjacent to the water along with damage to docks and other infrastructure. Lake levels would continue to fall into July.
Flood, St. Louis
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- St. Louis County, 18.9 mi N of Winton to 2.35 mi ENE of Crane Lake
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 48.203, -91.792
Above normal snowfall for the 2021-2022 season was observed across northern portions of Koochiching and St. Louis counties and much of that remained on the ground into April. Heavy rainfall then fell on top of that above normal snowpack at the end of April and sent abnormally high amounts of runoff into the Rainy River Basin leading to rises on Rainy Lake. International Falls experienced their wettest April on record, helping to set the stage for the flooding. By June 15th, the level of Rainy Lake reached 1113.2 feet which was 22 inches above the 2014 peak level and 2.5 inches above the all-time record set in 1950. Having crested and setting a new all-time high, the lake level fell over the remainder of the month to 1112.4 feet (13 inches above 2014 peak and slightly below the 1950 record) by the start of July having fallen 11 inches since peaking on June 15. As for Namakan Lake and Kabetogama Lake, they crested at 1122.4 feet (22 inches above the 2014 peak and 6 inches below the record 1916 peak) June 1st and then fell over the remainder of June reaching 1119.6 feet (below the 2014 peak) by July 1st, having fallen 37 inches since peaking on June 1st. The high lake levels led to extensive damage to properties adjacent to the water along with damage to docks and other infrastructure. Lake levels would continue to fall into July.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, June 1 to 3, 20222 deaths · 2 injured · $335,000 · 65 kt wind · 7 events
- Drought in South Dakota, June 1 to 30, 2022$101 million · 12 events
- Excessive Heat in Colorado, June 1, 20221 death · 1 event
- Drought in Iowa, June 1 to 30, 2022$7.6 million · 2 events
- Drought in Nebraska, June 1 to 30, 2022$904,000 · 2 events
- Flooding in South Dakota, June 1 to 30, 2022$408,000 · 6 events
- Hail and Damaging Winds in Ohio, June 1, 2022$84,000 · 1.5 in hail · 35 events
- Damaging Winds in Virginia, June 1, 2022$161,000 · 60 kt wind · 5 events
- Damaging Winds in Michigan, June 1, 2022$100,000 · 59 kt wind · 7 events
- Damaging Wind in North Carolina, June 1, 2022$100,000 · 87 kt wind · 1 event
- Flash Flooding and Flood in Kansas, June 1, 2022$200 · 46 events
- Drought in New Mexico, June 1 to 30, 202241 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041220, 1041222.